Tornadoes · United States · Texas · 2004

F0 tornado, La Pryor, Texas, November 23, 2004

This F0 tornado ran 0.1 miles across Zavala County on November 23, 2004, touching down at 4:38 PM CST and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 23, 2004
Touchdown
4:38 PM CST (22:38 UTC)
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Zavala County
Touchdown point
28.950, -99.930
Lift-off point
28.950, -99.930
Record number
472

What the Weather Service recorded

Deputies from the Zavala County Sheriff's Department observed a small and short-lived tornado as it touched down west of LaPryor in the late afternoon. The tornado moved briefly over open country and caused no known damage. It was rated F0 on the Fujita Scale.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

40 minutes of warning. NWS EWX issued a tornado warning for this county at 21:58 UTC, 40 minutes before the tornado touched down, in force until 23:00 UTC.

Issued (UTC)ExpiredProductOffice
21:58 UTC23:00 UTCTornado WarningEWX
22:58 UTC23:30 UTCTornado WarningEWX
23:28 UTC00:30 UTCSevere Thunderstorm WarningEWX
23:32 UTC00:30 UTCTornado WarningEWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:28 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Nov 23, 3:15 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Nov 23, 3:15 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
315 PM CST TUE NOV 23 2004

.UPDATE...
CONVECTION TO THE WEST BECOMING MORE ORGANIZED AND WITH THE SVR
WATCH JUST ISSUED HAVE DECIDED TO EXTEND THE FFA THRU 9 PM FOR SAME
AREA.

&&

.PREV DISCUSSION...
UPR LOW KICKING NE ACRS W TX THIS AFTN WITH ASSOCIATED CDFNT
PUSHING INTO THE HILL COUNTRY.  TWO AREAS OF CONVECTION THIS AFTN...
ONE WAS ELEVATED ASSOCIATED WITH THE UPR LOW IN W TX AND EXPECT SOME
OF THIS TO SKIRT THE NW COUNTIES THIS EVENING. THE OTHER AREA THE SVR
LINE SLOWLY EXITING THE ERN COUNTIES ALONG A PRE-FRONTAL TROF.  A DRY
PUNCH OF SWLY WINDS AT THE LOW-MID LEVELS...LIKELY CAPPING CONVECTION
OVER THE SWRN CWA THIS AFTN. AM STILL CONCERNED WITH HEATING OVER THE
HILL COUNTRY AND UPR COLD POOL WHERE THERE COULD BE SCT REDEVELOPMENT
WITH THE CDFNT OVER THE NEXT FEW HOURS AND CONTG ACRS THE NE/ERN CWA
THIS EVENING WITH A THREAT OF LARGE HAIL.  WILL LEAVE FFA AS IS AND
EXPIRE WITH A PRE-1ST PERIOD TO INCLUDE TWO HOURS OF THE WATCH. WITH
THE DEVELOPING SWLY LOW LEVEL FLOW AND LOWERING DEW PTS EXPECT FLASH
FLOOD THREAT TO BE ON THE DECREASE AND VERY LOCALIZED AS STORMS WILL
BE MOVG AT A GOOD CLIP.

FORECAST OF CLEARING/COLDER FOR THE REMAINDER OF THE WEEK WITH A
PSBL FREEZE BY THANKSGIVING MORNING IN LOW SPOTS OVER THE HILL
COUNTRY. A DRY RE-ENFORCING CDFNT EARLY SATURDAY...THEN RETURNING
MOISTURE SUNDAY NIGHT WITH INCREASING POPS MON/TUE AS ANOTHER LOW
DIGS INTO THE SW CONUS...WHILE A CDFNT DROPS SWD INTO THE AREA WITH
OVERRUNNING CLOUDS/PCPN AHEAD OF THE LOW.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
THRU 9 PM THIS EVENING EASTERN HILL COUNTRY AND SOUTH CENTRAL TX.
TOR WATCH 885 THRU 9 PM FOR LAVACA AND FAYETTE COUNTIES.
SVR WATCH 886 THRU 8 PM FOR MUCH OF HILL COUNTRY AND SOUTH CENTRAL.

&&

01/03
Hazardous weather outlook, Nov 23, 6:00 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CST TUE NOV 23 2004

TXZ171>173-183>194-202>209-217>225-228-241200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 6 PM THIS EVENING
ALONG AND EAST OF A MOUNTAIN HOME TO PEARSALL LINE.

THIS MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE NORTH OF A WARM FRONT THAT WILL MOVE NORTH ACROSS SOUTH
CENTRAL TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE.

THIS AFTERNOON AND EVENING...A SQUALL LINE WITH SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE OR COLD FRONT THAT WILL
MOVE ACROSS SOUTH CENTRAL TEXAS AHEAD OF AN UPPER LEVEL DISTURBANCE
THAT WILL MOVE ACROSS NORTHWESTERN TEXAS. HEAVY RAINFALL AND SEVERE
STORMS CAN BE EXPECTED. LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

In the hours before

Local storm report, Nov 23, 1:37 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     CEDAR CREEK             30.08N 97.50W
11/23/2004                   BASTROP            TX   LAW ENFORCEMENT

            TREES DOWN IN CEDAR CREEK.

&&

DC
Local storm report, Nov 23, 1:40 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
140 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TORNADO          LA GRANGE               29.91N 96.88W
11/23/2004                   FAYETTE            TX   LAW ENFORCEMENT

            A SMALL TORNADO KNOCKED OVER A SMALL UNIHABITED BLDG ON
            REYNOLDS STREET.

&&

DC
Special weather statement, Nov 23, 1:42 PM CST, 2 hours 56 minutes before
TXZ171>173-186>194-204>209-219>225-232030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
142 PM CST TUE NOV 23 2004

...TORNADO WARNING IN EFFECT UNTIL 2:30 PM FOR FAYETTE COUNTY...
...A TORNADO WATCH IN EFFECT UNTIL 3:00 PM FOR AREAS ALONG AND EAST
OF A BURNET TO HONDO LINE AND NORTH OF A HONDO TO HALLETTSVILLE
LINE...
...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH
6:00 PM FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL
COUNTRY...

AT 142 PM...NO FLASH FLOOD WARNINGS WERE IN EFFECT. SCATTERED
SHOWERS AND THUNDERSTORMS ARE GRADUALLY SHIFTING EAST INTO EAST
CENTRAL AND SOUTHEAST TEXAS ALONG AND EAST OF A TAYLOR TO
CAMPBELLTON LINE. ADDITIONAL STRONG THUNDERSTORMS WILL ENTER THE
EDWARDS PLATEAU AND HILL COUNTRY...AND OTHER STRONG THUNDERSTORMS
COULD DEVELOP ANYWHERE IN THE FLASH FLOOD WATCH AREA DURING THE TIME
OF MAXIMUM HEATING. THE TORNADO THREAT WILL GRADUALLY SHIFT EAST AND
OUT OF SOUTH CENTRAL TEXAS BY 3 PM. HOWEVER...ISOLATED SEVERE STORMS
WITH HAIL AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE THROUGH AT
LEAST 6 PM.
Special weather statement, Nov 23, 2:10 PM CST, 2 hours 28 minutes before
TXZ171>173-186>194-204>209-219>225-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
210 PM CST TUE NOV 23 2004

...TORNADO WARNING CANCELED FOR FAYETTE COUNTY...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT THROUGH 4:00
PM FOR FAYETTE COUNTY...
...A TORNADO WATCH IN EFFECT UNTIL 9:00 PM FOR FAYETTE AND LAVACA
COUNTIES...
...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH
6:00 PM FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL
COUNTRY...

AT 210 PM...NO WARNINGS WERE IN EFFECT. SCATTERED SHOWERS AND
THUNDERSTORMS HAVE TEMPORARILY CLEARED TO AREAS ALONG AND EAST OF A
GEORGETOWN TO CUERO LINE. HOWEVER...ADDITIONAL STRONG TO SEVERE
THUNDERSTORMS WILL EXPAND INTO SOUTH CENTRAL TEXAS FROM THE WEST BY
4 PM. OTHER SEVERE THUNDERSTORMS COULD DEVELOP OVERHEAD ANYWHERE IN
THE FLASH FLOOD WATCH AREA DURING THE TIME OF MAXIMUM HEATING. THE
TORNADO THREAT WILL GRADUALLY SHIFT EAST AND OUT OF SOUTH CENTRAL
TEXAS BY 3 PM. HOWEVER...ISOLATED SEVERE STORMS WITH HAIL AND BRIEF
HEAVY DOWNPOURS WILL BE POSSIBLE THROUGH AT LEAST 6 PM.
Special weather statement, Nov 23, 2:46 PM CST, 1 hour 52 minutes before
TXZ202-217-232130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
246 PM CST TUE NOV 23 2004

AT 246 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 18 MILES WEST OF QUEMADO...MOVING EAST AT 30
MPH. THIS THUNDERSTORM WILL LIKELY REMAIN SEVERE AS IT MOVES INTO
NORTHERN MAVERICK COUNTY BY 315 PM. A SEVERE THUNDERSTORM WILL
PROBABLY BE ISSUED BY 3 PM FOR MAVERICK COUNTY AND POSSIBLY KINNEY
COUNTY. THE PRIMARY THREAT FOR THIS STORM IS FOR LARGE HAIL UP TO
GOLFBALL SIZE AND WIND GUSTS TO 60 MPH.
Local storm report, Nov 23, 4:13 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
413 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             QUEMADO                 28.95N 100.63W
11/23/2004  1.75 INCH        MAVERICK           TX   LAW ENFORCEMENT

&&

JPB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Del Rio, TX (KDRT), 12:00Z

10.6 hours before the tornado, 100 km from the path. November 23, 2004.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 682 joules per kilogram, CIN -50, lifted condensation level 554 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 168 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
682 J/kg
Mixed-layer CIN
-50 J/kg
Surface CAPE
388 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.6
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Del Rio, TX (KDRT), 00:00Z

1.4 hours after it, 100 km from the path. November 24, 2004.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -102779, lifted condensation level 1389 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -253 square meters per square second, 0 to 6 km bulk shear 90 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-102779 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
90 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
-253 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Uvalde/Garner_field_arpt (UVA), 34 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:45 UTC71.664.4190° 5 kt1002
21:05 UTC73.464.4200° 3 kt1002
21:25 UTC71.662.6210° 5 kt1002.4
21:45 UTC73.462.6190° 3 kt1002
22:05 UTC71.664.4280° 6 kt1002.4
22:25 UTC71.664.40° 0 kt1002-VCTSRA
22:45 UTC71.666.2270° 5 kt1002.4
23:05 UTC69.864.4280° 7 kt1002.7
23:25 UTC69.864.4280° 6 kt1003.4-VCTSRA
23:45 UTC6862.6290° 15 kt221005.4-RA
00:05 UTC5951.8330° 16 kt241006.1-RA
00:25 UTC57.250340° 16 kt261007.1

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of November 23, 2004

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2310:40 AM CSTF0Williamson, TX0.120
November 2310:51 AM CSTF0Williamson, TX0.120
November 2311:05 AM CSTF0Williamson, TX0.330
November 231:10 PM CSTF0Montgomery, TX0.220$40,000
November 231:34 PM CSTF0Fayette, TX0.330
November 231:49 PM CSTF0Polk, TX0.115$10,000
November 231:55 PM CSTF0San Jacinto, TX0.120
November 232:20 PM CSTF0Washington, TX0.120$10,000
November 232:52 PM CSTF0Liberty, TX0.120
November 233:25 PM CSTF0Grimes, TX0.225
November 233:30 PM CSTF0Montgomery, TX0.325$10,000
November 233:35 PM CSTF0Maverick, TX0.120
November 233:50 PM CSTF0Montgomery, TX0.120
November 234:08 PM CSTF1Hardin, TX16.0200$100,000
November 234:10 PM CSTF0Chicot, AR1.050$2,000
November 234:24 PM CSTF0Richland Parish, LA0.525
November 234:27 PM CSTF2Hardin, TX8.06001$600,000
November 234:40 PM CSTF0Maverick, TX0.330
November 234:41 PM CSTF2Jasper, TX8.0300$250,000
November 234:55 PM CSTF2Jasper, TX15.0500$500,000
November 235:12 PM CSTF0Maverick, TX0.550
November 235:12 PM CSTF1Newton, TX3.0300$100,000
November 235:40 PM CSTF1Newton, TX to LA9.0300$50,000
November 236:00 PM CSTF0Natchitoches Parish, LA1.025$30,000
November 236:08 PM CSTF0Burnet, TX0.120
November 236:08 PM CSTF1Vernon Parish, LA1.0100$200,000
November 236:08 PM CSTF0Williamson, TX0.3400
November 236:10 PM CSTF1Newton, TX1.0100$40,000
November 236:30 PM CSTF1Newton, TX10.0300$250,000
November 236:35 PM CSTF2Vernon Parish, LA10.06003$500,000
November 236:49 PM CSTF2Natchitoches Parish, LA20.03001$1.0 million
November 236:50 PM CSTF1Vernon Parish, LA14.0150$100,000
November 237:20 PM CSTF0Grant Parish, LA12.075
November 237:20 PM CSTF1Vernon Parish, LA3.050$50,000
November 237:32 PM CSTF0Bell, TX0.150$10,000
November 237:46 PM CSTF0Karnes, TX0.120
November 238:00 PM CSTF0DeWitt, TX0.120
November 238:05 PM CSTF3LaSalle Parish, LA15.0300120$5.8 million
November 238:13 PM CSTF1DeWitt, TX0.5100
November 238:30 PM CSTF0Grant Parish, LA3.075$50,000
November 238:58 PM CSTF0Lavaca, TX0.120
November 239:20 PM CSTF0Wharton, TX0.435$30,000
November 239:38 PM CSTF1Marion, AL13.9250$400,000
November 2310:00 PM CSTF2Trinity, TX2.0500$100,000
November 2310:05 PM CSTF0Fort Bend, TX0.120
November 2311:31 PM CSTF0Warren, MS1.075$1,000
November 2311:40 PM CSTF3Jefferson, MS18.0600$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.